Alert archive / North Carolina / River Flood Warnings in 2018

River Flood Warning 57, NWS Raleigh, NC

December 10, 2018Johnston County, North Carolina

NWS Raleigh, NC issued this river flood warning at Dec 10, 2018, 9:57 AM EST for Johnston County, North Carolina. It took effect at Dec 10, 2018, 11:55 AM EST. It was in force for 41 hr.

The area

The outline as issued.

The facts

Issued
Dec 10, 2018, 9:57 AM EST (14:57 UTC)
In effect from
Dec 10, 2018, 11:55 AM EST
Expired
Dec 12, 2018, 4:59 AM EST
In force
41 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
Minor

County Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 24 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Neuse River at Smithfield (SMFN7). The gauge peaked at 16.18 ft at Dec 11, 2018, 5:00 AM EST.

actionminormoderate101512/1012/1112/1212/13
Action stage
14 ft
Minor stage
15 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02087570, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

259 
WGUS42 KRAH 101457
FLWRAH


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Raleigh, NC
957 AM EST Mon Dec 10 2018


...The National Weather Service in Raleigh has issued a
Flood Warning for the following rivers in North Carolina...

  Neuse River At Smithfield affecting Johnston County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC101-110257-
/O.NEW.KRAH.FL.W.0057.181210T1655Z-181213T0000Z/
/SMFN7.1.ER.181210T1655Z.181211T1200Z.181212T1200Z.NO/
957 AM EST Mon Dec 10 2018

The National Weather Service in Raleigh has issued a 

* Flood Warning for The Neuse River At Smithfield.
* until Wednesday evening, or until the warning is cancelled.
* At  9:15 AM Monday the stage was 14.5 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage by late 
  this morning and continue to rise to near 16.4 feet by tomorrow 
  morning.The river will fall below flood stage by Wednesday morning.
* Impact...At 15.0 feet, flooding begins along the Neuse riverwalk. 
  Water nears the base of the holding tank at the water treatment 
  plant.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.

                 FLD  OBSERVED                FORECAST 7 AM
LOCATION         STG  STG  DAY TIME    Tue   Wed   Thu   Fri   Sat

Neuse River
 Smithfield       15  14.5 Mon 09 AM  16.4  15.0  12.2  10.0   9.1

&&

LAT...LON 3554 7829 3548 7834 3544 7829 3541 7833
          3547 7842 3556 7835         

$$
5 follow-up statements
961 
WGUS82 KRAH 110100
FLSRAH


Flood Statement 
National Weather Service Raleigh, NC
800 PM EST Mon Dec 10 2018

...The Flood Warning continues for the following rivers in North 
Carolina...

  Neuse River At Smithfield affecting Johnston County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC101-111259-
/O.EXT.KRAH.FL.W.0057.000000T0000Z-181212T2248Z/
/SMFN7.1.ER.181210T1715Z.181211T1200Z.181212T1048Z.NO/
800 PM EST Mon Dec 10 2018

The Flood Warning continues for
  the Neuse River At Smithfield.
* At  7:15 PM Monday the stage was 15.8 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 16.2 feet by 
  tomorrow morning. The river will fall below flood stage Wednesday 
  morning.
* Impact...At 18.0 feet, Moderate flood stage. The Smithfield town 
  park and the Neuse riverwalk at the US70 bridge are flooded.
* Impact...At 15.0 feet, Minor flood stage. Flooding begins along the 
  Neuse riverwalk. Water nears the base of the holding tank at the 
  water treatment plant.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.


                 FLD  OBSERVED                FORECAST 7 AM
LOCATION         STG  STG  DAY TIME    Tue   Wed   Thu   Fri   Sat

Neuse River
 Smithfield       15  15.8 Mon 07 PM  14.9  12.2  10.0   9.1      


&&

LAT...LON 3554 7829 3548 7834 3544 7829 3541 7833
          3547 7842 3556 7835         

$$
754 
WGUS82 KRAH 111111
FLSRAH


Flood Statement 
National Weather Service Raleigh, NC
611 AM EST Tue Dec 11 2018

...The Flood Warning continues for the following rivers in North 
Carolina...

  Neuse River At Smithfield affecting Johnston County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC101-112311-
/O.CON.KRAH.FL.W.0057.000000T0000Z-181212T2248Z/
/SMFN7.1.ER.181210T1715Z.181211T1200Z.181212T1048Z.NO/
611 AM EST Tue Dec 11 2018

The Flood Warning continues for
  the Neuse River At Smithfield.
* At  5:15 AM Tuesday the stage was 16.2 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 16.2 feet by this
  morning. The river will fall below flood stage early tomorrow.
* Impact...At 15.0 feet, Minor flood stage. Flooding begins along the 
  Neuse riverwalk. Water nears the base of the holding tank at the 
  water treatment plant.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.


             FLD  OBSERVED                   FORECAST 7 AM
LOCATION     STG   STG  DAY TIME     Tue   Wed   Thu   Fri   Sat  

Neuse River
  Smithfield  15  16.2 Tue 05 AM    16.2  14.9  12.2  10.0   9.1


&&

LAT...LON 3554 7829 3548 7834 3544 7829 3541 7833
          3547 7842 3556 7835         

$$
792 
WGUS82 KRAH 111505
FLSRAH


Flood Statement 
National Weather Service Raleigh, NC
1005 AM EST Tue Dec 11 2018

...The Flood Warning continues for the following rivers in North 
Carolina...

  Neuse River At Smithfield affecting Johnston County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC101-120305-
/O.EXT.KRAH.FL.W.0057.000000T0000Z-181212T1245Z/
/SMFN7.1.ER.181210T1715Z.181211T1045Z.181212T0045Z.NO/
1005 AM EST Tue Dec 11 2018

The Flood Warning continues for
  the Neuse River At Smithfield.
* At 9:15 AM Tuesday the stage was 16.1 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  this evening.
* Impact...At 15.0 feet, Minor flood stage. Flooding begins along the 
  Neuse riverwalk. Water nears the base of the holding tank at the 
  water treatment plant.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.


                 FLD  OBSERVED                FORECAST 7 AM
LOCATION         STG  STG  DAY TIME    Wed   Thu   Fri   Sat   Sun

Neuse River
 Smithfield       15  16.1 Tue 09 AM  13.5  11.3  10.6  10.4  10.5


&&

LAT...LON 3554 7829 3548 7834 3544 7829 3541 7833
          3547 7842 3556 7835         

$$
895 
WGUS82 KRAH 120040
FLSRAH


Flood Statement 
National Weather Service Raleigh, NC
740 PM EST Tue Dec 11 2018

...The Flood Warning continues for the following rivers in North 
Carolina...

  Little River At Manchester affecting Cumberland County

  Neuse River At Smithfield affecting Johnston County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC051-121239-
/O.EXT.KRAH.FL.W.0058.000000T0000Z-181213T0400Z/
/MANN7.1.ER.181211T2018Z.181212T0600Z.181212T1600Z.NO/
740 PM EST Tue Dec 11 2018

The Flood Warning continues for the Little River At Manchester.
* At  7:15 PM Tuesday the stage was 18.4 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 18.8 feet by 
  after midnight Wednesday. The river will fall below flood stage 
  WEDNESDAY late morning.
* At 18.0 feet, Flood stage. Minor flood problems begin in 
  Fort Bragg near the water treatment plant.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.


             FLD  OBSERVED                   FORECAST 7 AM
LOCATION     STG   STG  DAY TIME     Wed   Thu   Fri   Sat   Sun

Little River
  Manchester  18  18.4 Tue 07 PM    18.4  15.4  13.5  12.4  11.6


&&

LAT...LON 3524 7890 3522 7889 3517 7898 3516 7910
          3519 7910 3521 7898         

$$

NCC101-121239-
/O.EXT.KRAH.FL.W.0057.000000T0000Z-181212T1558Z/
/SMFN7.1.ER.181210T1715Z.181211T1045Z.181212T0358Z.NO/
740 PM EST Tue Dec 11 2018

The Flood Warning continues for the Neuse River At Smithfield.
* At  7:15 PM Tuesday the stage was 15.4 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring.
* The river will continue to fall to below flood stage by tonight.
* At 15.0 feet, Minor flood stage. Flooding begins along the 
  Neuse riverwalk. Water nears the base of the holding tank at the 
  water treatment plant.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.


             FLD  OBSERVED                   FORECAST 7 AM
LOCATION     STG   STG  DAY TIME     Wed   Thu   Fri   Sat   Sun

Neuse River
  Smithfield  15  15.4 Tue 07 PM    13.8  11.3  10.6  10.4  10.5


&&

LAT...LON 3554 7829 3548 7834 3544 7829 3541 7833
          3547 7842 3556 7835         

$$
701 
WGUS82 KRAH 120959
FLSRAH


Flood Statement 
National Weather Service Raleigh, NC
459 AM EST Wed Dec 12 2018

...The Flood Warning is cancelled for the following rivers in North 
Carolina...

  Neuse River At Smithfield affecting Johnston County


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC101-121029-
/O.CAN.KRAH.FL.W.0057.000000T0000Z-181212T1558Z/
/SMFN7.1.ER.181210T1715Z.181211T1045Z.181212T0507Z.NO/
459 AM EST Wed Dec 12 2018

The Flood Warning is cancelled for
  the Neuse River At Smithfield.
* At  4:15 AM Wednesday the stage was 14.7 feet.
* Flood stage is 15.0 feet.
* The river fell below flood stage at 12:07 AM Wednesday.
* Forecast...The river will continue to fall to 11.3 feet by tomorrow
  morning.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.


             FLD  OBSERVED                   FORECAST 7 AM
LOCATION     STG   STG  DAY TIME     Wed   Thu   Fri   Sat   Sun  

Neuse River
  Smithfield  15  14.7 Wed 04 AM    13.8  11.3  10.6  10.4  10.5


&&

LAT...LON 3554 7829 3548 7834 3544 7829 3541 7833
          3547 7842 3556 7835         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Dec 10, 5:10 AM EST, 4 hours 47 minutes earlier.

Area forecast discussion, Dec 10, 5:10 AM EST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
510 AM EST Mon Dec 10 2018

.SYNOPSIS...
A series of upper level disturbances will move through the region
through tonight. Cold and dry high pressure will follow by mid-week.
Another warmer storm with rain is expected by late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 510 AM Monday...

Winter Storm Warning replaced with Winter Weather Advisory that will
run from today through 1000 AM Tuesday for the Piedmont and Northern
Coastal Plain...

The Winter Weather Advisory from Anson and Richmond counties to
Wilson and Edgecombe Counties (or the southern and eastern tier)
will be canceled.

The forecast remains challenging on several fronts.

First, the main forecast issue is the next approaching
shortwave seen in the WV satellite data riding in from the
west on the heels of the previous system. Radar indicated the
renewed precipitation development over the northern Piedmont into the
western Piedmont. The precipitation was falling as rain earlier,
but the column is cooling with the increasing lift and precip rates
from the north. The Triad cities have changed to light snow.
In addition, the colder low level air was draining back southward
from VA into the northern Piedmont. The combination of both
cooling aloft with increasing precipitation and CAA in the
boundary layer should lead to continued temperature drop
into the lower 30s from the Triad to the north side of the Triangle
in the next few hours. Some light new snow accumulations of
an inch or less are possible in these areas this morning.

Most guidance suggests that cooling of the column will spread SE as
the shortwave pulls east across the region this morning with
increasing lift and precipitation. One big outlier, the GFS
continued to indicate a warm nose remaining through much of
the day. Since this model appears to be an outlier given the
cooling aloft noted upstream with the current new precipitation, we
will continue to forecast more in the way of a wintry mixture
developing SE through the morning (from the NW-N). Therefore, we will
maintain our current forecast with rain changing to a wintry mixture
over the Advisory area this morning, continuing this afternoon.

The QPF and snow/sleet accumulations etc... are expected to be
around 0.10 to locally 0.25 liquid equivalent. Snow/sleet
accumulations are expected to be spotty and light (up to an
inch). The area that could has the highest probability for an inch
of snow/sleet is the north-central Piedmont, where the snow cover
already exists and the forecast wet bulb temperatures fall to 30-32
during the day in this region. Elsewhere, even in the advisory area
it will be hard to get additional snow/sleet accumulations during
the day as wet bulb temperature forecasts are just a bit a above
freezing.

Expect periods of light rain, changing to a mixture of light
snow/sleet and rain in the Advisory area today. Up to an inch
possible in the Piedmont, mainly north of US-64 and west of US-1.
Little if any elsewhere.

Problem two).... what to make of the latest NAM closing off the
mid/upper low tonight and early Tuesday over the region, bringing
another winter storm to areas around and east of Raleigh? This
appears to be another outlier solution, per the ensemble means. So,
we expect the wintry mixture/rain from today will gradually sink
south and east and out of the region during the evening.
The mixture should not accumulate outside the Advisory area with wet
bulbs forecast 35+ into the early evening tonight from FAY to GSB.

With drying and clearing from the NW overnight, Black Ice may become
an issue in the Advisory Area overnight through Tuesday mid-morning.
Slower clearing in the SE should prevent any freezing issues there.
Lows mid 20s to mid 30s NW to SE.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 350 PM Sunday...

While conditions will be improving across central NC Tuesday through
Thursday. High pressure building overhead will bring clear skies
and cold nights. A thaw, freeze, thaw pattern will eventually
reduce the snow cover each day. Lows in the 20s, with some upper teens
in the snow covered areas. Highs generally in the 40s with some
lower 50s by Thursday. &&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
As of 355 AM Monday...

After a couple of quiet days, another amplified system will impact
central NC for Friday and at least the first part of the weekend.
Short wave ridging aloft should provide a dry day on Thursday with
some increasing clouds. A deepening trough over the Southern Plains
closes off across TX and OK on Thursday and then pushes slowly east
into the Deep South on Friday. Ahead of the upper low, a deep
southerly flow will transport abundant moisture into the
region with precipitable water values reaching 1.5 inches by Friday
afternoon. This will support widespread showers across the region
beginning very late Thursday night but more likely on Friday into
early Saturday. Despite limited NWP forecasts of instability, the
pattern would suggest some potential for a few thunderstorms, mainly
southeast of Raleigh on Friday. Rain chances will decrease during
the day Saturday as the main conveyor belt of moisture shifts
offshore but a limited threat of rain will continue into Saturday
night and perhaps as late as early Sunday as some guidance such as
the operational EC which is much slower in moving the closed low
across the area. WPC guidance indicates between 1 and 2 inches of
rain is possible during this period. This rainfall combined with
rivers that are expected to be running high from the
current event, will result in the potential for minor to moderate
river flooding late in the work week and especially next weekend.
Highs in the 40s to lower 50s on Thursday will moderate into the 50s
on Saturday and Sunday. -Blaes

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
As of 200 AM Monday...

A mid level trough will approach the srn Appalachians and Carolinas
tonight. The approach of that trough will re-invigorate a
precipitation band as it pivots sewd across cntl NC overnight-early
Mon. Temperatures aloft will also cool, such that the precipitation
is expected to change from rain to snow from nw to se, at RDU, RWI,
and FAY between 12-15Z. To the west, the precipitation had already
changed back to snow at 00Z at INT; and it will likely do the same
at GSO in the next hour or two. Associated IFR conditions will
prevail overnight, with a nw to se lifting of ceilings to VFR, and
ending of snow at all but perhaps FAY, on Monday. Initially gusty
nnely surface winds will become less so, while weakening, overnight,
as low pressure moves away from the NC coast.

Outlook: While generally VFR conditions are expected until a wet
storm system impacts cntl NC late week, patchy fog will be possible
each morning, mainly in areas where snow-cover remains.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 9 AM EST Tuesday for NCZ007>011-
021>028-038>043-073>077.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett/BSD
SHORT TERM...Badgett
LONG TERM...Blaes
AVIATION...Badgett
Hazardous weather outlook, Dec 10, 4:20 AM EST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
420 AM EST Mon Dec 10 2018

NCZ007>011-021>028-038>043-073>077-110930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-
420 AM EST Mon Dec 10 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST TUESDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

In addition, heavy rain and warmer temperatures may lead to a flood
threat by Friday into the weekend.

NCZ078-083>086-088-089-110930-
Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
420 AM EST Mon Dec 10 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

In addition, heavy rain and warmer temperatures may lead to a flood
threat by Friday into the weekend.

In the hours before

Special weather statement, Dec 10, 8:51 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
851 AM EST Mon Dec 10 2018

NCZ007>009-021>026-038>041-102000-
PERSON-GRANVILLE-VANCE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-
FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
INCLUDING THE CITIES OF BUSHY FORK, CONCORD, ROXBORO, SURL,
OXFORD, BUTNER, CREEDMOOR, DABNEY, HENDERSON, PFAFFTOWN,
STANLEYVILLE, WINSTON-SALEM, GREENSBORO, LAKE TOWNSEND,
HIGH POINT, BURLINGTON, GRAHAM, CHAPEL HILL, CARRBORO, BETHESDA,
DURHAM, RESEARCH TRIANGLE, PILOT, INGLESIDE, LOUISBURG,
FRANKLINTON, LEXINGTON, THOMASVILLE, ASHEBORO, ULAH, ARCHDALE,
TRINITY, HASTY, SILER CITY, BYNUM, MONCURE, PITTSBORO, RALEIGH,
AND CARY
851 AM EST Mon Dec 10 2018

A wintry mix of snow, sleet, freezing rain, and a cold rain
continue to impact portions of the I-40/I-85 corridor this
morning. This activity is expected to continue through the mid
afternoon, producing pockets of visibility restrictions and a few
slick spots on area roadways. Less than a half inch of additional
snowfall accumulations and a glaze of ice will be possible.

Conditions should slowly improve this afternoon and evening as
the precipitation shifts southeast, exiting the Triad by lunchtime
and the Triangle by 3pm.

Please use extra caution if traveling. Slow down, use low beam
headlights, and allow for extra time to get to your destination.
Wet spots on area roadways could turn to pockets of black ice,
especially on elevated surfaces such as bridges and overpasses.
For the latest forecast information, visit:
www.weather.gov/raleigh.

Nearby

River Flood Warnings in North Carolina, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.